Alert archive / Nevada / High Wind Warnings in 2020
High Wind Warning 1, NWS Las Vegas, NV
NWS Las Vegas, NV issued this high wind warning at Jan 16, 2020, 9:50 AM PST for Esmeralda County, Nye County, Nevada. It took effect at Jan 16, 2020, 10:00 AM PST. It was in force for 11 hr. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 16, 2020, 9:50 AM PST (17:50 UTC)
- In effect from
- Jan 16, 2020, 10:00 AM PST
- Expired
- Jan 16, 2020, 9:00 PM PST
- In force
- 11 hr
- Issued by
- NWS Las Vegas, NV
Counties Esmeralda County, NV, Nye County, NV
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 16, 4:32 PM PST | NON-TSTM WND GST 83 | 11 Sse Blue Eagle Ranch, NV | MESONET STATION TMBN2 TIMBER MTN. |
| Jan 16, 8:00 PM PST | NON-TSTM WND GST 60 | 20 N Mercury, NV | DECON UNDERGROUND STATION WITHIN THE NNSS REPORTED A PEAK WIND GUST TO 60 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 5.8 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2604 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- 249 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
237 WWUS75 KVEF 161750 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 950 AM PST Thu Jan 16 2020 NVZ014-170500- /O.UPG.KVEF.WI.Y.0004.200116T1800Z-200117T0500Z/ /O.NEW.KVEF.HW.W.0001.200116T1800Z-200117T0500Z/ Esmeralda and Central Nye County- Including Beatty, Goldfield, Silver Peak, and Dyer 950 AM PST Thu Jan 16 2020 ...HIGH WIND WARNING IN EFFECT UNTIL 9 PM PST THIS EVENING... * WHAT...South winds 25 to 35 mph with gusts up to 60 mph expected. * WHERE...Esmeralda and Central Nye County. * WHEN...Until 9 PM PST this evening. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Gusts will increase to around 40 MPH later this morning, then increase again up to 60 MPH this evening before tapering off later in the day. Enhancement from hills and mountains will likely create sudden wind gusts that are difficult to prepare for and mitigate with semi trucks. PRECAUTIONARY/PREPAREDNESS ACTIONS... Operators of high profile vehicles should be especially cautious for the possibility of sudden, strong crosswinds. Areas of blowing dust may also limit visibility. At home, close windows and secure temporary and lawn furniture. && $$ CAZ520>522-NVZ015-017-170500- /O.CON.KVEF.WI.Y.0004.200116T1800Z-200117T0500Z/ Owens Valley-White Mountains of Inyo County- Death Valley National Park-Lincoln County- Western Clark and Southern Nye County- Including Bishop, Independence, Lone Pine, Olancha, Westgard Pass, Bristlecone Pine, Furnace Creek, Stovepipe Wells, Shoshone, Caliente, Pioche, Panaca, Hiko, Alamo, Rachel, Pahrump, Indian Springs, Desert Rock, and Amargosa Valley 950 AM PST Thu Jan 16 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM PST THIS EVENING... * WHAT...South winds 20 to 30 mph with gusts 40 to 50 mph expected. * WHERE...In Nevada, Esmeralda and Central Nye County and Western Clark and Southern Nye County. In California, Owens Valley, White Mountains of Inyo County and Death Valley National Park. * WHEN...Through 9 PM PST this evening. * IMPACTS...Strong winds can make driving difficult...especially for high profile vehicles. Gusty winds could blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drivers of motorcycles...vans...campers...trailers...and other high profile vehicles should be alert to the danger of these winds. Use extra caution. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
1 follow-up statement
773 WWUS75 KVEF 170506 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 906 PM PST Thu Jan 16 2020 NVZ014-171100- /O.EXP.KVEF.HW.W.0001.000000T0000Z-200117T0500Z/ /O.NEW.KVEF.WI.Y.0005.200117T0506Z-200117T1100Z/ Esmeralda and Central Nye County- Including Beatty, Goldfield, Silver Peak, and Dyer 906 PM PST Thu Jan 16 2020 ...WIND ADVISORY IN EFFECT UNTIL 3 AM PST FRIDAY... ...HIGH WIND WARNING HAS EXPIRED... * WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph. * WHERE...Esmeralda and Central Nye County. * WHEN...Until 3 AM PST Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ NVZ015-017-171100- /O.EXP.KVEF.WI.Y.0004.000000T0000Z-200117T0500Z/ /O.NEW.KVEF.WI.Y.0005.200117T0506Z-200117T1100Z/ Lincoln County-Western Clark and Southern Nye County- Including Caliente, Pioche, Panaca, Hiko, Alamo, Rachel, Pahrump, Indian Springs, Desert Rock, and Amargosa Valley 906 PM PST Thu Jan 16 2020 ...WIND ADVISORY IN EFFECT UNTIL 3 AM PST FRIDAY... * WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph. * WHERE...Lincoln County and Western Clark and Southern Nye County. * WHEN...Until 3 AM PST Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ CAZ520>522-170615- /O.EXP.KVEF.WI.Y.0004.000000T0000Z-200117T0500Z/ Owens Valley-White Mountains of Inyo County- Death Valley National Park- Including Bishop, Independence, Lone Pine, Olancha, Westgard Pass, Bristlecone Pine, Furnace Creek, Stovepipe Wells, and Shoshone 906 PM PST Thu Jan 16 2020 ...WIND ADVISORY HAS EXPIRED... Winds across Inyo County will continue to diminish. The Wind Advisory has been allowed to expire. $$ NVZ019-171100- /O.NEW.KVEF.WI.Y.0005.200117T0506Z-200117T1100Z/ Spring Mountains-Red Rock Canyon- Including The Town Of Mt Charleston and Red Rock Canyon 906 PM PST Thu Jan 16 2020 ...WIND ADVISORY IN EFFECT UNTIL 3 AM PST FRIDAY... * WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph possible overnight along the northeast slopes of the Spring Mountains and within Red Rock Canyon. * WHERE...Spring Mountains-Red Rock Canyon. * WHEN...Until 3 AM PST Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this high wind warning went out at Jan 16, 3:15 AM PST, 6 hours 35 minutes earlier.
Area forecast discussion, Jan 16, 3:15 AM PST, 6 hours 35 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 315 AM PST Thu Jan 16 2020 .SYNOPSIS...A fast moving weather system will affect the region this afternoon and tonight. Snow will largely be intercepted by the Sierra, but gusty winds and brief showers will spread across southern Nevada and northwest Arizona tonight leaving light snowfall in the mountains. Dry conditions return for the weekend and early next week though considerable high clouds will limit sunshine at times. && .SHORT TERM...Today through Friday. Recent satellite loops showed a trough digging off the northern California Coast this morning and this system is still on track to swing inland this afternoon and tonight. Impacts will generally be minor in the form of gusty winds 25 to 35 mph to much of the region, significant snow to the southern Sierra and brief showers for southern Nevada and northwest Arizona before quickly lifting away by Friday morning. It still looks like the strongest winds with gusts over 40 mph will be focused over Inyo County and the south central Nevada zones. Brief gusts around 40 mph will be possible tonight near the higher terrain of southern Nevada as the trough axis and associated cold front move quickly overhead. No new headlines are planned, but the latest NBM and HREF are showing increased potential for a little more snow in the Spring Mountains. The most likely scenario is 2-3 inches, but 4-6 inches of new snow in the upper portions of Kyle and Lee Canyons is not out of the question. This is due to considerable low level moisture possibly sneaking up from the SoCal Coast across San Bernardino County and piling into the Spring Mountains which could produce snowfall rates of an inch or so an hour between 10 PM tonight and 4 AM Friday morning. While it is worth watching, this is a new development from the past few days and even the probability of 2-3 inches of snow is less than 50 percent, so confidence is not high enough to warrant a Winter Weather Advisory yet. Will be watching closely to see how ingredients are coming together today. Winds will decrease fairly quickly between 12Z and 15Z Friday under a mostly clear sky resulting in quiet weather again for much of the region although temps will be several degrees lower than today. The exception will be the Colorado River Valley from Cottonwood Cove to Lake Havasu where sustained north winds 10-20 mph can be expected. .LONG TERM...Saturday through Thursday. High pressure will develop over the region and produce fair weather through the weekend and into Monday although considerable high level moisture will stream through the ridge with periods of dense cirrus at times. Ensembles are indicating a little more pronounced mean trough developing over the west Tuesday and Wednesday and the NBM now has slight chances of precip now appearing in the grids which looks like the weather will be a little unsettled for those days then a ridge may move over by Thursday leading to fair weather. Forecast temps are near or slightly above normal. && .AVIATION...For McCarran...Minimal aviation impacts are expected through much of the afternoon, with light winds become south to southeast late morning. Winds through early afternoon should remain less than 8kts. By late afternoon, winds are expected to slowly increase ahead of an approaching weather system. Southerly winds will increase to around 10kts around 00Z, then increasing further by sunset with gusts likely through much of the night. Gusts over 20kts likely, gusts over 25kts possible. Moderate confidence in timing and wind speeds, high confidence in wind direction through tonight. From 06Z to 12Z tonight, there is also a slight chance of a few light showers, however the better chance will be over the mountains to the west of the terminals. Scattered ceilings between 7000 to 1000 ft are possible as well, however not expecting BKN ceilings below 10kft at this time. Precipitation in the mountains may cause mountain obscuration at times. By early Friday morning, any showers through the area should come to an end. Winds will start to diminish, with gusts ending sometime after midnight but winds remaining at or above 10kts through Friday morning. Lighter winds are likely for Friday. For the rest of southern Nevada, northwest Arizona and southeast California...Quiet weather is expected through the morning before an approaching weather system causes an increase in winds and potential scattered showers this afternoon through tonight. Main concern is at BIH, where rain and snow showers will move in this afternoon, then transition to all snow after 03Z this evening. Precipitation is currently expected to be light, though pockets of moderate precipitation is possible after 03Z. Visibilities may drop to 4SM and ceilings could drop below 3000ft with any moderate burst of snow between 03Z to 06Z,. however confidence in this occuring is low at this time. Precipitation at Bishop will quickly exit after 06Z tonight, with improving conditions expected into Friday morning. Elsewhere, scattered showers are possible 00Z through 12Z, mainly north and west of I-15. Ceilings to 5000ft are possible with any showers, otherwise VFR clouds are expected. Winds will also be a concern across the area. South winds at BIH and the surrounding area will likely gust to around 35kts, mainly this afternoon and early evening. Further south and east, breezy south winds gusting 20 to 25 kts are likely at times. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && DISCUSSION...Adair AVIATION...Nickerson For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
Nearby
High Wind Warnings in Nevada, 2020Every high wind warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.